(HIT; Heparin-Induced Low Blood Platelet Count)
Platelets are a special type of blood cell. They help form clots so that you do not bleed too much. Heparin is a blood-thinning medication that decreases clotting.
Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to a lot of bleeding. In some cases, it can also develop into excessive blood clotting.
This type of thrombocytopenia is caused by an immune reaction to heparin.
Taking heparin is a risk factor for developing this condition.
Symptoms of heparin-induced thrombocytopenia include:
- Excessive bleeding from cuts
- Bleeding from your gums or nose
- Superficial bleeding on the skin—looks like reddish/purple spots, often on the legs
- Blood in urine or stool
- Heavy menstrual flow
- Pain or swelling in the legs
- Chest pain
- Difficulty breathing
- Rapid, irregular heartbeat
Your doctor will ask about your symptoms and medical history. A physical exam will be done.
Your bodily fluids may be tested. This can be done with blood tests.
Images may be taken of your bodily structures. This can be done with ultrasound.
Talk with your doctor about the best plan for you. Treatment options include the following:
- Stopping the use of heparin
- Anticoagulating drugs—to reduce the risk of blood clots:
- Vitamin K Antagonists Therapy (VKA)— if you were taking VKA, it will be stopped and you will be given Vitamin K; the VKA will be restarted when your platelet count is normal.
- Blood transfusion —for severe bleeding, to replace lost blood
To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following:
- Avoiding heparin use
- Taking other anticoagulants
Family Doctor—American Academy of Family Physicians
American Heart Association
Canadian Cardiovascular Society
Heart and Stroke Foundation of Canada
Arepally G, Ortel T. Heparin-induced thrombocytopenia. N Engl J Med. 2006. 355;8: 809-17. Available at: http://enotes.tripod.com/thrombocytopenia_heparin2006.pdf. Accessed June 29, 2015.
Heparin-induced thrombocytopenia. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated January 9, 2015. Accessed June 29, 2015.
Last reviewed June 2015 by Igor Puzanov, MD; Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.